Cardiac issues and Avastin

One of the issues for cancer survivors is the long-term and late effects of treatment-- from both radiation and the drugs used. For example, we have known for a long time that doxorubicin (Adriamycin) has cardio toxicity issues, and those who receive this drug need to be monitored. If you received Adriamycin, you had a heart scan before treatment and one after to be sure your heart was not damaged. I visited a cardiologist a number of years ago to get a good cardiac baseline when I was around 20 years out from treatment. I had been followed over the years and no problems had shown up, but I thought it was time.The late effects of radiation are also becoming better known as those who received radiation live long enough to begin exhibiting cardio and muscoskeletal problems. This weekend while attending a conference on Cancer Survivorship for Clinicians put on by Dana-Farber Cancer Institute and Harvard Medical School, I heard of new concerns around Avastin and heart issues. Cancer patients who were treated with VEGF or VSP inhibitors – the drugs that target the angiogenic pathway, need to be followed for cardiology problems because these pathways are also essential in normal cardiac function. The research around renal patients by Javid Moslehi, MD, co-director of the cardio-oncology program at Dana-Farber Cancer Institute, is scheduled for publication, and it follows researched released earlier this year around women with metastatic breast cancer who took the drug.Basically, Moslehi showed increased hypertension, arterial thromboses including myocardial infarction, arrhythmias and heart failure in some patients. So the message is clear. If you have received these drugs, be sure you are being followed for cardiac problems.